Alert archive / Virginia / Wind Advisories in 2014
Wind Advisory 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 12, 2014, 9:47 PM EDT for Mercer County, Monroe County, Summers County, West Virginia; 26 counties in Virginia; Alleghany County, Surry County, Wilkes County, North Carolina. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2014, 9:47 PM EDT (01:47 UTC)
- Expired
- Mar 13, 2014, 10:41 AM EDT
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
All 32 counties
Alleghany County, NC, Surry County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -172 m²/s²
- 0-3 km storm-relative helicity
- -141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
540 WWUS71 KRNK 130147 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 947 PM EDT WED MAR 12 2014 ...WINDS DIMINISHING BUT STILL STRONG OVERNIGHT... .THE MAIN SURGE OF WINDS CAME RIGHT BEHIND THE COLD FRONT WEDNESDAY AFTERNOON. ARCTIC AIR AND A TIGHT PRESSURE GRADIENT KEEPS THE WINDS UP OVERNIGHT BUT NOT AS STRONG AS EARLIER. VAZ020-WVZ042-043-045-131000- /O.CAN.KRNK.HW.W.0003.000000T0000Z-140313T1600Z/ /O.NEW.KRNK.WI.Y.0010.140313T0147Z-140313T1600Z/ BATH-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...BLUEFIELD...FLAT TOP... HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE 947 PM EDT WED MAR 12 2014 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT THURSDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * LOCATIONS...THE MOUNTAINS OF SOUTHEAST WEST VIRGINIA AND BATH COUNTY VIRGINIA. * HAZARDS...STRONG WINDS. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS OCCASIONALLY AS HIGH AS 50 MPH. * TIMING...THROUGH THURSDAY MORNING. * IMPACTS...ISOLATED TREES AND LIMBS COULD BE DOWNED RESULTING IN POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ NCZ002-003-019-VAZ007-009>014-016>019-022>024-032>035-WVZ044- 131000- /O.CAN.KRNK.HW.W.0003.000000T0000Z-140313T1600Z/ /O.NEW.KRNK.WI.Y.0010.140313T0147Z-140313T1600Z/ ALLEGHANY NC-SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...COVINGTON...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...UNION 947 PM EDT WED MAR 12 2014 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT THURSDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * LOCATIONS...THE MOUNTAINS AND FOOTHILLS OF SOUTHWEST VIRGINIA...AND FOOTHILLS OF NORTH CAROLINA. * HAZARDS...STRONG GUSTY WINDS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS OCCASIONALLY AS HIGH AS 55 MPH. * TIMING...THROUGH THURSDAY MORNING. * IMPACTS...ISOLATED POWER OUTAGES AND DOWNED TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ NCZ004>006-020-VAZ043>047-058-059-130300- /O.CAN.KRNK.WI.Y.0009.000000T0000Z-140313T0800Z/ STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DANBURY...EDEN...YANCEYVILLE... YADKINVILLE...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 947 PM EDT WED MAR 12 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. THE STRONGEST WINDS ARE OVER.NORTHWEST WINDS OF 10 TO 20 MPH WILL GUST AS HIGH AS 40 MPH OVERNIGHT. $$ NCZ001-018-VAZ015-131000- /O.CON.KRNK.HW.W.0003.000000T0000Z-140313T1600Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 947 PM EDT WED MAR 12 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY... * LOCATIONS...THE MOUNTAINS OF NORTH CAROLINA AND THE GRAYSON HIGHLANDS OF VIRGINIA. * HAZARDS...STRONG GUSTY...POTENTIALLY DAMAGING WINDS. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS OCCASIONALLY AS HIGH AS 60 MPH. * TIMING...THROUGH THURSDAY MORNING. * IMPACTS...DOWNED TREES AND POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6... 2 1 5...4 3 2 4. ALSO WE APPRECIATE POSTS TO OUR FACEBOOK AND TWITTER PAGES. && $$
3 follow-up statements
714 WWUS71 KRNK 130727 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 327 AM EDT THU MAR 13 2014 ...STRONG WINDS TO LINGER THIS MORNING... .THE STRONG PRESSURE GRADIENT BETWEEN LOW PRESSURE OFF NEW ENGLAND AND HIGH PRESSURE BUILDING IN FROM THE WEST WILL KEEP GUSTY NORTHWEST WINDS IN PLACE THIS MORNING. THE WINDS SHOULD START TO SLOWLY DIMINISH DURING THE AFTERNOON. VAZ007-WVZ042>045-130830- /O.CAN.KRNK.WI.Y.0010.000000T0000Z-140313T1600Z/ TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE 327 AM EDT THU MAR 13 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. NORTHWEST WINDS WILL REMAIN GUSTY BUT REMAIN BELOW ADVISORY CRITERIA THIS MORNING. THUS THE ADVISORY HAS BEEN CANCELLED. $$ NCZ001-018-VAZ015-131530- /O.CON.KRNK.HW.W.0003.000000T0000Z-140313T1600Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 327 AM EDT THU MAR 13 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY... * LOCATIONS...THE MOUNTAINS OF NORTH CAROLINA AND THE GRAYSON HIGHLANDS OF VIRGINIA. * HAZARDS...STRONG GUSTY...POTENTIALLY DAMAGING WINDS. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS OCCASIONALLY AS HIGH AS 60 MPH. * TIMING...THROUGH THIS MORNING. * IMPACTS...DOWNED TREES AND POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6... 2 1 5...4 3 2 4. ALSO WE APPRECIATE POSTS TO OUR FACEBOOK AND TWITTER PAGES. && $$ NCZ002-003-019-VAZ009>014-016>020-022>024-032>035-131530- /O.CON.KRNK.WI.Y.0010.000000T0000Z-140313T1600Z/ ALLEGHANY NC-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION... BLAND...PEARISBURG...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST 327 AM EDT THU MAR 13 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * LOCATIONS...THE MOUNTAINS AND FOOTHILLS OF SOUTHWEST VIRGINIA...AND FOOTHILLS OF NORTH CAROLINA. * HAZARDS...STRONG GUSTY WINDS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS OCCASIONALLY AS HIGH AS 55 MPH. * TIMING...THROUGH THIS MORNING. * IMPACTS...ISOLATED POWER OUTAGES AND DOWNED TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
842 WWUS71 KRNK 130958 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 558 AM EDT THU MAR 13 2014 ...STRONG WINDS TO LINGER THIS MORNING... .THE STRONG PRESSURE GRADIENT BETWEEN LOW PRESSURE OFF NEW ENGLAND AND HIGH PRESSURE BUILDING IN FROM THE WEST WILL KEEP GUSTY NORTHWEST WINDS IN PLACE THIS MORNING. THE WINDS SHOULD START TO SLOWLY DIMINISH DURING THE AFTERNOON. NCZ001-018-VAZ015-131600- /O.CON.KRNK.HW.W.0003.000000T0000Z-140313T1600Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 558 AM EDT THU MAR 13 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY... * LOCATIONS...THE MOUNTAINS OF NORTH CAROLINA AND THE GRAYSON HIGHLANDS OF VIRGINIA. * HAZARDS...STRONG GUSTY...POTENTIALLY DAMAGING WINDS. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS AS HIGH AS 60 MPH. * TIMING...THROUGH THIS MORNING. * IMPACTS...DOWNED TREES AND POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6... 2 1 5...4 3 2 4. ALSO WE APPRECIATE POSTS TO OUR FACEBOOK AND TWITTER PAGES. && $$ NCZ002-003-019-VAZ009>014-016>020-022>024-032>035-131600- /O.CON.KRNK.WI.Y.0010.000000T0000Z-140313T1600Z/ ALLEGHANY NC-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION... BLAND...PEARISBURG...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST 558 AM EDT THU MAR 13 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * LOCATIONS...THE MOUNTAINS AND FOOTHILLS OF SOUTHWEST VIRGINIA...AND FOOTHILLS OF NORTH CAROLINA. * HAZARDS...STRONG GUSTY WINDS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS OCCASIONALLY AS HIGH AS 50 TO 55 MPH. * TIMING...THROUGH THIS MORNING. * IMPACTS...ISOLATED POWER OUTAGES AND DOWNED TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
999 WWUS71 KRNK 131441 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1041 AM EDT THU MAR 13 2014 ...WIND SPEEDS WILL DECREASE THROUGH THE DAY... NCZ001-018-VAZ015-131545- /O.CAN.KRNK.HW.W.0003.000000T0000Z-140313T1600Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 1041 AM EDT THU MAR 13 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH WIND WARNING. WIND SPEEDS HAVE FALLEN BELOW WARNING CRITERIA THIS MORNING...AND WILL CONTINUE TO DIMINISH THROUGH THE REMAINDER OF THE DAY AS HIGH PRESSURE BUILDS INTO THE REGION. ALTHOUGH WINDS WILL REMAIN OCCASIONALLY GUSTY THROUGH THE DAY...THE HIGH WIND WARNING HAS BEEN CANCELLED. $$ NCZ002-003-019-VAZ009>014-016>020-022>024-032>035-131545- /O.CAN.KRNK.WI.Y.0010.000000T0000Z-140313T1600Z/ ALLEGHANY NC-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...MARION... BLAND...PEARISBURG...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST 1041 AM EDT THU MAR 13 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WIND SPEEDS HAVE FALLEN BELOW ADVISORY CRITERIA THIS MORNING... AND WILL CONTINUE TO DIMINISH THROUGH THE REMAINDER OF THE DAY AS HIGH PRESSURE BUILDS INTO THE REGION. ALTHOUGH WINDS WILL REMAIN OCCASIONALLY GUSTY THROUGH THE DAY...THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 12, 7:46 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Mar 12, 7:46 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT WED MAR 12 2014
.SYNOPSIS...
ARCTIC HIGH PRESSURE BUILDING IN THROUGH THE NIGHT WILL RESULT IN
VERY COLD TEMPERATURES AND GUSTY NORTHWEST WINDS THROUGH THURSDAY
MORNING. ARCTIC HIGH PRESSURE WILL PASS ACROSS THE REGION THURSDAY
NIGHT...WITH WARMING TEMPERATURES FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 620 PM EDT WEDNESDAY...
SEVERE WATCH 28 CANCELLED AS LINE OF GUSTY SHOWERS/STORM HAVE
MOVED EAST OF THE CWA. WILL BE DEALING WITH ARCTIC AIR RUSHING IN
AND ALREADY GETTING SNOW AS FAR EAST AS THE HIGHER ELEVATIONS
OF CENTRAL GRAYSON...AND THE NC MTNS. ADJUSTED POPS TO CLEAR THE
EAST FASTER AND HAVE LIMITED SNOWFALL EARLY IN THE WEST. NO OTHER
HEADLINE CHANGES AT THIS TIME...AS WINDS WILL CONTINUE BE STRONG
AS HIGHER PRESSURE RISES ARE STILL NORTHWEST OF US.
PREVIOUS VALID DISCUSSION...
THE COLD FRONT WILL EXIT OUR AREA FOR THE COASTAL PLAIN BY EARLY
EVENING...LEAVING A 10+MB PRESSURE GRADIENT SETUP ACROSS OUR
REGION BY THIS EVENING AS ARCTIC HIGH PRESSURE BUILDS IN FROM THE
WEST. THIS TIGHT PRESSURE GRADIENT...WITH SUPPORT FROM THE BASE OF
AN UPPER LEVEL TROUGH PASSING OVERHEAD...WILL SUPPORT OCCASIONAL
60 TO 65 MPH GUSTS LATE THIS EVENING THROUGH THE EARLY MORNING
HOURS OF THURSDAY...PARTICULARLY ALONG THE HIGHER RIDGELINES. AS
SUCH...THE HIGH WIND WARNING REMAINS IN EFFECT FOR THE MOUNTAINS
AND FOOTHILLS. WINDS ARE NOT EXPECTED TO BE AS STRONG ACROSS THE
LOWER ELEVATIONS OF THE PIEDMONT...AND THEREFORE HAVE A WIND
ADVISORY IN EFFECT THROUGH EARLY THURSDAY MORNING.
IN ADDITION TO THE STRONG WINDS...VERY COLD AIR WILL ALSO BUILD
INTO THE REGION SUCH THAT OVERNIGHT LOWS WILL RANGE FROM THE LOW
TEENS IN SOUTHEAST WEST VIRGINIA...TO THE MID/UPPER 20S ACROSS
NORTH CENTRAL NORTH CAROLINA. THESE CHILLY TEMPERATURES COMBINED
WITH THE GUSTY WINDS WILL RESULT IN VERY COLD WIND CHILLS WEST OF
THE BLUE RIDGE...FALLING INTO THE -5F TO -15F RANGE BY SUNRISE
THURSDAY. AS SUCH...HAVE A WIND CHILL ADVISORY IN EFFECT FOR OUR
MOUNTAIN COUNTIES. WILL ALSO SEE SNOW SHOWERS DEVELOP THIS EVENING
FOR OUR WESTERN UPSLOPE AREAS...WITH 2 TO 3 INCHES OF SNOW FOR
WESTERN GREENBRIER COUNTY. 1 TO 2 INCHES CAN BE EXPECTED ACROSS
PORTIONS OF THE REMAINDER OF SOUTHEAST WEST VIRGINIA...THE
MOUNTAIN EMPIRE AND THE NORTH CAROLINA MOUNTAINS.
BY LATE MORNING THURSDAY...THE PRESSURE GRADIENT WILL RELAX ENOUGH
THAT WIND SPEEDS WILL BE SIGNIFICANTLY LOWER ACROSS OUR AREA...
ALTHOUGH REMAIN OCCASIONALLY GUSTY...AND SNOW SHOWERS WILL COME
TO AN END ACROSS THE MOUNTAINS. ARCTIC AIR IN PLACE WILL REMIND US
THAT IT IS STILL OFFICIALLY WINTER...AS HIGHS WILL STRUGGLE TO
REACH THE FREEZING MARK ACROSS THE MOUNTAINS...AND WILL WARM INTO
THE LOW 40S ACROSS THE SOUTHSIDE.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM EDT WEDNESDAY...
HIGH PRESSURE TRACKS OVER THE REGION THURSDAY NIGHT. COLD DRY AIR
UNDER GOOD RADIATIONAL COOLING CONDITIONS WILL ALLOW THE
TEMPERATURES TO DROP INTO THE 20S ACROSS THE AREA. WESTERN SLOPES
AND HIGHER ELEVATIONS WITH SNOW ON THE GROUND COULD DROP BACK INTO
THE TEENS. THE WIND AND WIND CHILLS WILL NOT BE A FACTOR THURSDAY
NIGHT WITH HIGH PRESSURE OVER THE REGION.
SURFACE HIGH PRESSURE DRIFTS OFF THE CAROLINA COAST FRIDAY.
SOUTHWEST LOW LEVEL FLOW AND ZONAL FLOW ALOFT WILL BRING BACK WARMER
TEMPERATURES ON FRIDAY...POSSIBLE APPROACHING SEASONAL LEVELS. WITH
THIS WARMUP...24 HOUR TEMPERATURE CHANGE FROM THURSDAY AFTERNOON
INTO FRIDAY AFTERNOON COULD BE ON THE ORDER OF 20 DEGREES.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 320 PM EDT WEDNESDAY...
COULD THURSDAY BE THE LAST ATTACK OF WINTER WEATHER FOR THE SEASON?
MARCH INTO APRIL IS A SEASON TRANSITION TIME WHERE WE COULD HAVE
WARM TEMPERATURES FOR A FEW DAYS...THEN COLD AGAIN FOR A DAY OR TWO.
THE GOOD NEWS IS THAT WITH THE HIGHER SUN ANGLE AND WARMER AIR
ADVANCING FARTHER NORTH...THE DURATION OF COLD SPELLS WILL BE BRIEF.
THE CHANCES FOR WINTRY PRECIPITATION ALSO EXIST...BUT THE ODDS OF A
SIGNIFICANT SNOW OR ICE EVENT IS ON A DECLINE BUT NOT OUT OF THE
QUESTION...IE MARCH 1993.
WITH THAT SAID...A WEAK COLD FRONT IS EXPECTED TO TRACK OVER THE
AREA SATURDAY NIGHT AND STALL OVER NORTH CAROLINA SUNDAY. WAVES OF
LOW PRESSURE WILL TRACK ALONG THIS FRONT...KEEPING THE CHANCES FOR
PRECIPITATION HIGH STARTING SUNDAY NIGHT. AN UPPER LEVEL TROUGH
WILL MOVE OUT OF THE ROCKIES AND OVER THE SOUTHERN PLAIN STATES
SATURDAY NIGHT INTO SUNDAY. A STRONGER WAVE OF LOW PRESSURE IS
FORECASTED TO TRACK ALONG THE GULF STATES SUNDAY AND OFF THE
SOUTHEAST COAST MONDAY MORNING. MEANWHILE ACROSS THE NORTH...HIGH
PRESSURE WILL WEDGE DOWN THE EAST COAST SUNDAY INTO MONDAY. MODELS
DO LOOK SIMILAR TO THE LAST WEEKS MARCH 6-7 2014 EVENT. THE GFS
KEEPS BULK OF THE PRECIPITATION SOUTH OF THE AREA. THE ECM HAS THE
HIGHER PRECIPITATION AMOUNTS OVER THE AREA SUNDAY AFTERNOON/NIGHT
FROM OVERRUNNING AND WITH A DEFORMATION ZONE PIVOTING OVER THE
MOUNTAINS MONDAY MORNING. AT THIS TIME...THERMAL PROFILES SUPPORT
MAINLY SNOW IN THE NORTHERN HALF WITH A WINTRY MIX OVER THE
SOUTHERN HALF. WILL TREND TEMPERATURES COLDER WHILE KEEPING
WEATHER ELEMENT AS RAIN SUNDAY TRANSITIONING TO SNOW EARLY MONDAY.
WE WILL GET INTO MORE DETAILS OF THIS SYSTEM AS THE FORECAST
BECOMES MORE CLEAR AND MODELS HOPEFULLY BECOME IN AGREEMENT.
OUTSIDE OF THE SUNDAY-MONDAY EVENT...THE WEATHER PATTERN IS QUIET
WITH NEAR NORMAL TEMPERATURES.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 740 PM EDT WEDNESDAY...
WINDS WILL BE THE AVIATION ISSUE THROUGH THE PERIOD...BUT
ESPECIALLY TONIGHT INTO EARLY THURSDAY MORNING. SURGE OF ARCTIC
AIR FROM THE NORTHWEST WILL BRING A PERIOD OF STRONG WINDS. GUSTS
UP TO 45 TO 50 KNOTS IS NOT OUT OF THE QUESTION...BUT MOST OF
TIME...GUSTS WILL RANGE FROM 30 TO 40 KNOTS...AND SUSTAINED AROUND
20-25 KNOTS FROM THE NW. MVFR CIGS WILL STAY SITATED OVER
BLF/LWB/BCB GOING INTO THE EVENING...WITH SCATTERING TO VFR BY
EARLY THU MORNING IN BCB...AND TOWARD MID MORNING LWB/BLF. A SNOW
SHOWER OR TWO COULD AFFECT BLF/LWB WITH SMALL WINDOW OF MVFR VBSYS
BUT PERIOD OF TIME TO LOW TO ADD TO TAFS.
WINDS WILL START TO WIND DOWN THU AFTERNOON.
.EXTENDED AVIATION...
THURSDAY NIGHT...HIGH PRESSURE WILL SETTLE OVER THE AREA AND
BRING A DECREASE IN WIND SPEED AND A RETURN TO VFR CONDITIONS FOR
THE ENTIRE AREA. ANOTHER WEAK COLD FRONT WILL DROP THROUGH THE
REGION DURING THE WEEKEND WITH SUB-VFR POSSIBLE OVER THE SOUTH AND
WEST AS DEEPER MOISTURE WITH YET ANOTHER LOW PRESSURE SYSTEM
SPREADS EAST ALONG THE FRONT BY SUNDAY. THIS SYSTEM HAS THE
POTENTIAL FOR EXTENDED PERIOD OF SUB VFR INTO MONDAY AS THE LOW
DEEPENS OFF THE COAST.
&&
.FIRE WEATHER...
DRY CONDITIONS WILL LINGER IN THE WAKE OF A STRONG COLD FRONT
PASSING ACROSS THE REGION THIS AFTERNOON. RELATIVE HUMIDITY
VALUES WILL QUICKLY BECOME CRITICAL EAST OF THE MOUNTAINS DURING
THE DAY THURSDAY. IN ADDITION...WINDY AND GUSTY CONDITIONS WILL
REMAIN THROUGH THE DAY AND GREATLY ENHANCE FIRE DANGER.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL NOON EDT THURSDAY FOR VAZ007-009>020-
022>024-032>035.
WIND CHILL ADVISORY UNTIL NOON EDT THURSDAY FOR VAZ007-009>020-
022>024.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR VAZ032>035-043>047-058-059.
WIND ADVISORY UNTIL 4 AM EDT THURSDAY FOR VAZ043>047-058-059.
NC...HIGH WIND WARNING UNTIL NOON EDT THURSDAY FOR NCZ001>003-018-
019.
WIND CHILL ADVISORY UNTIL NOON EDT THURSDAY FOR NCZ001-002-018.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR NCZ003>006-019-020.
WIND ADVISORY UNTIL 4 AM EDT THURSDAY FOR NCZ004>006-020.
WV...HIGH WIND WARNING UNTIL NOON EDT THURSDAY FOR WVZ042>045.
WIND CHILL ADVISORY UNTIL NOON EDT THURSDAY FOR WVZ042>045.
&&
SYNOPSIS...NF
NEAR TERM...NF/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...NF/WP
FIRE WEATHER...Hazardous weather outlook, Mar 12, 6:29 PM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT WED MAR 12 2014 WVZ045-132230- GREENBRIER- 629 PM EDT WED MAR 12 2014 ...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT THURSDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-132230- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- 629 PM EDT WED MAR 12 2014 ...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT THURSDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ032>035-132230- SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST- 629 PM EDT WED MAR 12 2014 ...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT THURSDAY... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. FIRE WEATHER WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-132230- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 629 PM EDT WED MAR 12 2014 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 12, 9:22 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND DMG 1 SSW WARM SPRINGS 38.03N 79.79W
03/12/2014 BATH VA 911 CALL CENTER
CAMPER USED AS A TICKET BOOTH BLOWN OVER AT THE BATH
COUNTY HIGHSCHOOL.
&&
CORRECTED EVENT TIME
EVENT NUMBER RNK1401789
RABLocal storm report, Mar 12, 9:25 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM NON-TSTM WND DMG MOUNTAIN GROVE 38.10N 79.88W
03/12/2014 BATH VA 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER RNK1401790
RABLocal storm report, Mar 12, 9:29 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM NON-TSTM WND DMG DOBSON 36.39N 80.72W
03/12/2014 SURRY NC 911 CALL CENTER
NUMEROUS TREES AND POWERLINES DOWN THROUGHOUT THE
COUNTY
&&
EVENT NUMBER RNK1401791
JVCLocal storm report, Mar 12, 9:38 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 PM EDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND DMG CLIFTON FORGE 37.82N 79.82W
03/12/2014 ALLEGHANY VA 911 CALL CENTER
THREE TO FOUR TREES DOWN ACROSS THE COUNTY AND ONE
POWER LINE.
&&
EVENT NUMBER RNK1401792
RABLocal storm report, Mar 12, 9:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND DMG YADKINVILLE 36.13N 80.66W
03/12/2014 YADKIN NC 911 CALL CENTER
NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE
COUNTY
&&
EVENT NUMBER RNK1401793
JVCLocal storm report, Mar 12, 9:43 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG ROCKBRIDGE BATHS 37.90N 79.42W
03/12/2014 ROCKBRIDGE VA 911 CALL CENTER
FIVE TREES DOWN...SOME FELL ON POWER LINES CAUSUING
POWER OUTAGES... BUT NO POWER LINES WERE DOWN THAT THEY
KNEW OF.
&&
EVENT NUMBER RNK1401794
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:51 AM EDT | Red Flag Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 8 more | 14 hr |
| Mar 13, 3:53 PM EDT | Fire Weather Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 24 more | 12 hr |
Nearby
Wind Advisories in Virginia, 2014Wind Advisories in West Virginia, 2014Wind Advisories in North Carolina, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.